The Medicines and Healthcare products Regulatory Agency (MHRA) just issued a blood clot risk warning for Protelos (strontium ranelate). The MHRAalso noted that rare, serious skin reactions may occur within the first weeks of treatment with Protelos.Protelos is approved in several European countries and Australia for the treatment and prevention of osteoporosis and fractures related to osteoporosis. Protelos is not approved in the U.S., notes WebMD, but strontium ranelate can be found in a non-patented form in nutritional supplements.
The U.K. agency warned that Protelos should not be used in patients with current or previous venous thromboembolism (VTE), including deep vein thrombosis and pulmonary embolism; or with temporary or permanent immobilization due to VTE risk, such as what occurs in post-surgical recovery or prolonged bed rest.
MHRA explained that continued Protelos use should also be re-evaluated in patients who are over 80 years of age and who have been diagnosed at risk of VTE.
Protelos has also been associated with serious skin and hypersensitivity reactions, such as drug rash with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome, and toxic epidermal necrolysis (TEN). Health care professionals are advised to be alert to signs and symptoms of serious skin reactions with Protelos and note that the likeliest time for onset of Stevens-Johnson syndrome and TEN would be within the first few weeks of treatment; for DRESS, the likeliest time for onset is typically within three to six weeks. Early diagnosis and discontinuation of treatment produce the best results, and patients should be advised accordingly.
Stevens Johnson Syndrome is a severe sensitivity reaction that can be caused by a number of drugs and leaves the patient with blistering of mucous membranes, especially of the mouth, eyes, and genitals, as well as patchy rashes that cause skin peeling. The condition can spread to internal organs and can cause scarring and blindness. When over 30 percent of the body is impacted, the condition becomes toxic epidermal necrolysis (TEN). Both Stevens Johnson Syndrome and TEN typically call for hospital burn unit treatment.
Benefits and risks of Protelos were reviewed following publication of a study in France, which revealed that cardiovascular events, mostly VTE events, and skin reactions accounted for 52 % and 26 %, respectively, of all post-marketing reports. Although the overall risk estimates for VTE in Protelos patients were unchanged from previous estimates at the time of licensing; however, an increased risk in patients with a VTE history and in permanently and temporarily immobilized patients, was seen.
Patients should be made aware of the symptoms and likely time-to-onset of severe allergic reactions, including skin rash, and should be advised to stop taking the medicine and seek medical advice immediately. In these patients, Protelos should not be re-introduced.